Why do red lines appear on the body after scratching?
Q: I have an itching problem. When I start scratching red lines appear on the body. I can draw anything on my body and everybody can see the marks. I contacted a skin speacialist who said that this is dermetography. He first gave me medicines for acidity (a tablet) and now he has started injections and Tablets. I get some relief after taking the tablets but when I stop them it starts again.
A:Urticaria/hives are pale red swellings of skin that occur in groups on any part of the skin. Each hive lasts a few hours before fading without a trace. New areas may develop as old areas fade. They can vary in size. Hives usually are itchy, but may also burn or sting. Hives are very common and 10 to 20 per cent of the population will have at least one episode in their lifetime. Hives that form after firmly stroking or scratching the skin are called dermatographism. It affects about 5 per cent of the population. Most people with this condition are otherwise healthy. These hives can also occur along with other forms of urticaria. Hives are formed by blood plasma leaking out of small blood vessels in the skin. This is caused by the release of a chemical called histamine. Histamine is released from cells called mast cells that lie along the blood vessels in the skin. Allergic reactions, chemicals in foods, or medications can cause histamine release. Sometimes its impossible to find out why hives are forming. Antihistamines, primarily those working on H1 receptors, are the first line of therapy for urticaria. H2 antihistamines, such as cimetidine, famotidine, and ranitidine (anti-acidity agents) may have a role when used in combination with H1 antihistamines in selected instances of urticaria. H1 and H2 antihistamines are thought to have a synergistic effect. Chronic cases may improve with glucocorticosteroids. Chronic urticaria may benefit from doxepin, an antidepressant with potent antihistamine properties. Topical therapy with 5% doxepin cream or capsaicin may be used in refractory cases. You will have to go to a reputed skin specialist for this very annoying and stubborn problem which sometimes can take years to improve.